Patients who pharmacy-shop for codeine tablets are taking up to 80 tablets a day, a Perth pain specialist has warned.
Royal Perth Hospital director of pain medicine Stephan Schug said that for as long as codeine was available over the counter, it would be abused with dangerous consequences, including renal failure and life-threatening stomach bleeding.
The Therapeutic Goods Administration is due to decide whether medicines containing codeine should become prescription-only.
It would affect common painkillers such as Panadeine and Nurofen Plus.
Last October, the regulator flagged plans to restrict the sale of the products but after a big number of submissions opposing the move, it delayed its decision until after this month.
Nurofen Plus could become prescription-only. Picture: AAP
Dr Schug, who is a clinical pharmacologist and the University of WA’s chair of anaesthesiology, said codeine was a poor pain killer on its own or when used in low doses combined with paracetamol or ibuprofen.
But it could have toxic and lethal effects.
Some people carried a gene that made codeine dangerous and people using big amounts of the combination products to get a morphine “high” risked severe side effects.
“Doctors are very worried to see all these patients in intensive care with renal failure and stomach perforations,” he said.
“When you buy it over the counter, at 12mg of codeine per 500mg of paracetamol, it is ineffective for pain relief,” he said.
“But if you buy a lot to get the morphine effect of the codeine — 60 to 80 tablets like some of my patients admitted they take a day — you also destroy your liver with the paracetamol or your kidney and stomach lining with the ibuprofen.”
Dr Schug said he recently saw a patient at RPH with a life-threatening stomach perforation from overdosing on combined codeine and ibuprofen.
While people could buy only 20 codeine combination tablets at a time over the counter, some admitted driving to four pharmacies each evening after work.